Format

Send to

Choose Destination
Dermatitis. 2008 Mar-Apr;19(2):105-8.

Systemic contact dermatitis from propylene glycol.

Author information

1
University Hospitals Department of Dermatology, Case Western Reserve University School of Medicine, Cleveland, OH, USA.

Abstract

A 39-year-old woman presented with pruritic eczematous plaques on her face, neck, and right hand that she had had for approximately 2 months, following an abrasive injury caused by the deployment of an airbag in a car accident. Results of patch testing were positive for several medicaments and propylene glycol (PG). The patient's condition cleared after discontinuation of all topical products containing PG and her other identified allergens, but she noted flares of her contact dermatitis following the ingestion of foods containing PG. A subset of patients will have a recurrence of dermatitis after the ingestion of a contact sensitizer. Recurrent dermatitis despite complete avoidance of identified topical allergens and a history of recurrent eczema at the patch-test site are clues to the diagnosis of systemic contact dermatitis. Even weak patch reactions to PG, if they persist to a day-7 reading, should be considered potentially relevant. Avoidance of dietary PG includes attention to labels on food and medication and the avoidance of certain foods in restaurants when ingredients cannot be verified.

PMID:
18413114
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center